Hot Flashes

Hi. I have PMR and taking 15mg Prednisione. Tried reducing to 10mg and failed so back to 15mg and going to start reducing by 1mg a month in Jan. Only pain now is top of arms and quite bad in one hip but nowhere near from first diagnosis. I am also taking 10mg Amitriptyline to help me sleep. My major problem is the hot sweats that creep up suddenly and the wonderful "moon face" that lights up like a beacon. Bad enough feeling ugly without it being highlighted. I would just like to ask does anyone else suffer from the hot flashes and help to deal with it.

16 Replies

oldestnewest
  • Don't talk to me about hot flushes, I have felt that I am in a shower. I must admit it has improved a bit as I reduce, but it really is a horrid side effect. I just fan myself. My rheumie just laughed when I asked about anything I could do. I assume that meant No!

  • Chrissy, unfortunately the hot sweats are a very common side effect of steroids. Not a lot you can do other than all the usual things like only wearing cotton clothing rather than artificial fibres that just lock the sweat in, and avoiding caffeinated drinks, alcohol and spices. At its worst, I used to sit at the computer wearing a headband a la McEnroe to catch the drips!

    I'm sorry that you have had to learn the hard way that reducing from the starting dose in overly large decrements doesn't work. Reducing from 15mg straight to 10mg is far too great a leap. I do hope that returning to 15mg quickly helps to ease your pain and that your next much smaller 1mg reduction proves more successful. Meanwhile, give yourself as much TLC as you can to allow the steroids to do their job of reducing the inflammation, remembering that they are not curing anything but are just damping down the inflammation whilst PMR takes its course.

  • Hi Chrissy1953

    Yep l get these too! Usually in an evening & if I've had a glass of wine, it's double the effect with bright red rosey cheeks! Joy!

    I've been through the Menopause & had hot flushes with that, but these are totally different.

    I used to get what l call 'Auckland Syndrome' (that's where we were when it started) I used break out in sweats in the flexes of my arms, the front of my wrists would 'sparkle' with perspiration & I had a large V shaped area on my back of perspiration! I was on 12mg around that time. It only happens occasionally now, currently back on 7mg after getting to 5mg but I still get the hot flashes suddenly! GP blames The Pred!

    Best Wishes for 2017 🥂

  • My version is my 8 pm flu when I get the flushed cheeks and a stuffy feeling in my head. Occasionally feel ill enough to cut short my visit if out and about. Don't know if it the PMR or the pred. I have recently passed the equivalent of 2¼ pred to 2 mg whereas at 2½ on a previous attempt at reduction I had to go hack to 5 mg to get rid of symptoms.

  • Nice to hear someone able to challenge a previous barrier and go a bit lower.

  • Pretty much everybody does - because it can be part of PMR as well as a side effect of the pred!

    Dealing with it? Layer your clothes, have a fan handy and turn the heating down a bit. I hated having heating on as I couldn't alter the temperature - I'd far rather add clothes.

  • Thanks for replies. Have had menopause and yes this does not compare. Had all my family here at Xmas and spent a fair amount of time on the back door step. :) I can't wait to reduce to help symptoms but if pain comes back !!! Between the devil and the deep aren't we.

  • It was hardly surprising the pain came back with a 5mg drop! That may work for other illnesses pred is used for but not in PMR! You are looking for the lowest dose that gives the same result as the starting dose - and this early it is unlikely to be below 10mg. That comes later.

  • Chrissy1953, I am a fellow sufferer too. It makes me embarrassingly transparent too. I was trying to get the message across to my pharmacist yesterday about my changing prescription and reducing and needing 1 mg Pred. She couldn't get her head around it. I stayed very calm apart from the drip drip drip down the side of my face aargh! Even Pharmacists can't understand the patient managing their own reduction.

  • I posted a while back on Black Cohosh available from health shops, it definitely works for me. I used it during the menopause and it worked then. I no longer have that 'just stepped out of the shower look' I know it is working because if I forget to take it, the flushes come straight back. Worth a try. 😊

  • I used black cohosh during menopause too. Not thought of trying it again. Worth a try. Thanks :)

  • I'm still wearing my wig, post Chemo & if I'm at home when I get a hot flash I wip it off for 5mins or so & l cool down but obviously not the best idea in public! 🙆🏻

  • Hello Chrissy,

    As you will know by now, you are not alone! I am post-menopausal and got through that with very little by way of hot flushes - so I'm very grateful to see the posts mentioning black cohosh. I too started on 15 mg - back in September - and reduced on GP advice by 2.5mg stages to 10mg within six weeks, only to find it was too fast. I'm currently back up to 15 mg and staying there until I've rested and recovered from the holiday period, and will then try reducing in 0.5 mg stages - I'd rather go slowly but surely, than trying to rush and having to keep increasing.

    Back to the hot flushes - I would liken it to having a sauna and "raining" sweat from all my pores. When it gets overwhelming I rush outside into the cold air, only wishing we had some snow here so I could roll around in it!

    Good luck for progress in the new year.

  • Thanks Patience. I am reducing by 1mg a month from tomorrow on Dr advice but have absorbed so much info from the wonderful posts on this site that I will be happy to take care of my own reductions. I know what you mean about rolling in snow. It just amuses me that one minute I'm fine and comfortable and next rushing out the back door. My Dr assures me that they along with the weight gain and moon face will ease as I reduce. The only problem is that my ESR blood test had not reduced since first diagnosed so wondering if I am going to be up and down. But life's a challenge and I'll not let it rule my life. Happy New year

  • The weight gain can be helped now - lots of people have lost weight while still on pred, even relatively high doses. Cutting carbs seems to be key. One lady posted just today she has lost 2 st (28 lbs) in 8 weeks!

  • I lost almost 14 pounds (US) in about 6 weeks. Prednisone must specifically affect carbohydrate metabolism. I am eating lots of cooked vegetables, chicken, eggs, and enjoying it. But NO sugar, NO bread. Oh I do miss my bread, but I still remember dieting as a teen. It was such a bad experience that I promised myself never again. This is my first diet in 53 years and at 75, I am below my menopausal weight. Amazing.

You may also like...